Virginia, 2007Damaging Winds in Virginia, July 19, 2007
July 19, 2007 · NWS LWX · 6 events in 6 counties and zones
A warm and moist air mass settled over the Mid Atlantic as a strong cold front approached the region from the Ohio Valley on July 19th. This allowed scattered thunderstorms to develop across north central Virginia during the early afternoon hours and spread east into Maryland through the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and moist air mass settled over the Mid Atlantic as a strong cold front approached the region from the Ohio Valley on July 19th. This allowed scattered thunderstorms to develop across north central Virginia during the early afternoon hours and spread east into Maryland through the evening. Several of these storms became severe, producing damaging winds that downed trees and power lines across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 19, 9:32 AM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 19, 9:32 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1032 AM EDT THU JUL 19 2007
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE MID ATLANTIC EARLY FRIDAY. THE
FRONT WILL BRING A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS IT NEARS THE AREA FROM THE MIDWEST. HIGH PRESSURE WILL
BRING DRIER AND MORE PLEASANT CONDITIONS FOR THE MID ATLANTIC OVER
THE WEEKEND. HEAT AND HUMIDITY WILL GRADUALLY RETURN BY THE MIDDLE
OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS FROM A DECAYING MCS HAVE MOVED INTO THE NORTHERN CWFA THIS
MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS HAVE FORMED OVER
WEST VIRGINIA AND CONTINUE TO STRENGTHEN. THE CLOUD COVER FROM THE
OLD MCS HAS BEGUN TO BREAK...ALLOWING FOR THE ATMOSPHERE TO
DESTABILIZE.
EXPECT THE COVERAGE OF STORMS TO INCREASE LATE THIS MORNING AND
AFTERNOON AS THE AIRMASS CONTINUES TO DESTABILIZE AND A SHORTWAVE
APPROACHES FROM THE WEST. MODIFIED SOUNDINGS SHOW CAPES IN THE
1500 TO 2000 J/KG RANGE WITH SOME DECENT LOW LEVEL SHEAR.
SCATTERED SEVERE THUNDERSTORMS ARE LIKELY TODAY. ANY SEVERE
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND DAMAGE.
HAVE TWEAKED THE POPS AND MAX T A BIT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
GDNC CONSISTENT THAT FROPA WL BE OVNGT. HWVR...XPCT ACTIVITY
TAFTN/EVE AS LEE TROF DVLPS IN A MOIST AND MDTLY UNSTBL AMS. ONCE
AGN...AMT OF CLDCVR /DEBRIS FM ONGOING ACTIVITY/ MAY HINDER NXT
ROUND OF TSTM DVLPMNT. BUT UNLIKE YDA...TOO MANY FACTORS IN FAVOR OF
TSTMS. SO...ITLL BECOME A QSTN OF HOW BAD WL THEY BE...NOT IF THEY
WL FORM. AS ALREADY ALLUDED TO... INSTABILITY MDT BUT NOT EXTREME.
BUT...30-40KT OF SHEAR IN THE 0-6KM LYR /TWD 00Z TNGT/ SHUD BE ABLE
TO COMBINE W/ OROGRAPHIC INFLUENCES...LLVL FORCING FM CDFNT/LEE
TROF...AND S/WV ENERGY TO PRODUCE CLUSTERS OF TSRA AHD OF FRNTL
BNDRY. ALSO...THX TO PRE-FRNTL TROF...HODOGRAPHS HV THE POTENTIAL TO
BE FAIRLY INTERESTING. SPC HAS INCLUDED A LARGE SWATH INVOF CDFNT IN
THEIR DAY 1 OUTLK. THAT FCST LOGICAL.
IN REGARDS TO TIMING...GDNC POINTING TO NRN/WRN CWFA FOR THE AFTN
HRS /AFTR CURRENT STUFF DWINDLES/...W/ STORMS THEN PROPAGATING OFF
MTNS E TO I-95 THIS EVNG. DRIER AIR WL BEGIN TO ADVECT IN PREDAWN
TNGT...W/ MAYBE SOME CLRG EVIDENT IN PTMC HIGHLANDS BEFORE SUN-UP.
FOR THE MOST PART...THE DRYING WL BE THE FIRST COMPONENT OF THE LONG
TERM FCST.
MOS GDNC SURPRISINGLY WARM GIVEN THREAT OF CLDCVR. HV SHIED AWAY FM
MID-UPR 90S SUGGESTED BY MAV. EVEN MET WUD RESULT IN A WARMER FCST
THAN PRVS ISSUANCE. HV OPTED TO COMPROMISE FOR MAXT TDA. SAME GOES
FOR MIN-T TNGT.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AM EXPECTING ANY REMAINING CONVECTION FRIDAY MORNING AT 8 AM TO BE
CONFINED SOUTH AND EAST OF WESTMINSTER...DULLES AIRPORT...AND
CHARLOTTESVILLE. AND THAT WILL BE MOVING OUT IN THE MORNING TO THE
EAST. FRIDAY WILL SEE NNW WINDS BRINGING DOWN SIGNIFICANTLY COOLER
AND DRIER AIR FROM A CANADIAN AIRMASS. AS FOR THE AFTERNOON ON
FRIDAY... THERE IS A CHANCE SOME SCT TSRA COULD BREAK OUT IN CENTRAL
VA AND LOWER S MD BUT EXPECTING MOST OF THAT THREAT TO BE S OF OUR
FORECAST AREA. WILL STILL MAINTAIN LOW CHC AND SLGHT CHC POPS FRI
AFTERNOON IN OUR SE AND S.
AFTER THAT...SATURDAY WILL BE QUITE A PLEASANT DAY WITH HIGHS ONLY
IN THE UPPER 70S TO LOWER 80S WITH DEWPOINTS COMFORTABLY IN THE 40S
AND 50S. LOWS BOTH FRIDAY NIGHT AND SATURDAY NIGHT WILL BE OUR
COOLEST IN AT LEAST TWO WEEKS.
THE CLOSED UPPER LOW OVER THE NORTHEAST WILL HAVE TO BE
MONITORED...THAT COULD INSTIGATE SOME MORE CLOUDS OR EVEN INSTAB
SHOWERS IF GIVEN THE RIGHT CONDITIONS.
A WARMING TREND IS EXPECTED MIDWEEK AS THE COOLER AIR MOVES OUT AND
IS REPLACED BY MORE SEASONABLE WEATHER.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
TAFS ARE CURRENTLY VFR. EXPECT THE ALL TERMINAL SITES TO BE
IMPACTED BY BY SHRA/TSRA LATER THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY FORM OVER CENTRAL VIRGINIA FRIDAY AFTERNOON.
OTHERWISE VFR CONDITIONS EXPECTED FOR THE NEXT SEVERAL DAYS
THEREAFTER.
&&
.MARINE...
WNDS MAY APPROACH SCA IN SWLY FLOW AHD OF CDFNT TDA. MEAN LYR
MOMENTUM TRANSFER SUGGESTS 20-25 KT AVBL. HWVR...LOCAL WRF-ARW MDL
KEEPING WNDS ARND 15 KT. WL GO W/ THAT FCST ATTM DUE TO FVRBL MDL
PERFORMANCE. HIER WNDS/WVS XPCTD INVOF TSRA...AND WUD XPCT SMW/S WL
BE REQD.
AFTER THE FRONT GOES THROUGH THERE WILL LIKELY BE NORTHERLY
CHANNELING DOWN THE BAY. THAT WILL RESULT IN GUST WINDS AROUND 15 KT
AND THE POSSIBILITY OF SMALL CRAFT CONDITIONS FRIDAY INTO SAT.
OTHERWISE... NO ADDITIONAL MARINE CONCERNS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 19, 9:35 AM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1035 AM EDT THU JUL 19 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1035 AM EDT THU JUL 19 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BE SEVERE...WITH DAMAGING WINDS THE
PRIMARY THREAT. THESE THUNDERSTORMS WILL ALSO PRODUCE HEAVY
RAINFALL AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Jul 19, 12:57 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
157 PM EDT THU JUL 19 2007
VAZ041-191845-
FAUQUIER VA-
157 PM EDT THU JUL 19 2007
...STRONG THUNDERSTORMS TO AFFECT CENTRAL FAUQUIER COUNTY...
AT 157 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF TURNBULL...MOVING EAST AT 30 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THE COMMUNITIES OF WARRENTON AND BEALETON WILL BE AFFECTED BY THIS
STORM.
GMS
Thunderstorm Wind, Page
- When
- July 19, 12:57 PM EST to 12:58 PM EST
- Where
- Page County, Stanley to Luray
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -78.520
A Trained Spotter reported trees down on Route 340 between Stanley and Luray.
Thunderstorm Wind, Fauquier
- When
- July 19, 1:15 PM EST to 1:40 PM EST
- Where
- Fauquier County, Sumerduck to Remington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.450, -77.720
Virginia Department of Highways reported trees down in Sumerduck and Remington.
Thunderstorm Wind, Culpeper
- When
- July 19, 1:24 PM EST to 1:27 PM EST
- Where
- Culpeper County, Culpeper to 2 mi E of Culpeper
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.480, -78.000
Culpeper County Emergency Management reported trees down in Culpeper and a tree down on Route 29 east of town.
Thunderstorm Wind, Spotsylvania
- When
- July 19, 2:02 PM EST to 2:05 PM EST
- Where
- Spotsylvania County, Chancellorsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.300, -77.630
Law Enforcement Officers reported a tree down at the intersection of Plank Road and Elys Ford Road in Chancellorsville.
Thunderstorm Wind, Stafford
- When
- July 19, 2:08 PM EST to 2:10 PM EST
- Where
- Stafford County, 4 mi NNE of Widewater
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 38.523, -77.302
An Automated Surface Observation at Quantico Marine Corps Airfield measured a wind gust of 63 mph.
Thunderstorm Wind, King George
- When
- July 19, 2:10 PM EST to 2:15 PM EST
- Where
- King George County, Fairview Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -77.250
A Trained Spotter reported numerous trees down in Fairview Beach.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, July 19, 20071 injured · $208,000 · 52 kt wind · 8 events
- Flash Flood and Damaging Winds in Ohio, July 19, 2007$178,000 · 50 kt wind · 7 events
- Flash Flood and Dust Storm in Arizona, July 19, 2007$127,000 · 1.5 in hail · 14 events
- Damaging Winds and Lightning Strike in Missouri, July 19, 2007$165,000 · 52 kt wind · 5 events
- Flash Flooding and Hail in Wyoming, July 19, 2007$112,000 · 1.75 in hail · 10 events
- Damaging Winds in Virginia, July 19, 2007$40,000 · 50 kt wind · 31 events
- Hail and Damaging Winds in Virginia, July 19, 2007$85,000 · 1 in hail · 15 events
- Damaging Winds in Michigan, July 19, 2007$53,000 · 65 kt wind · 15 events
- Lightning Strike in Arkansas, July 19, 2007$80,000 · 1 event
- Flash Flood in New Mexico, July 19, 2007$70,000 · 1 event
- Dust Storm and Damaging Wind in Arizona, July 19, 2007$50,000 · 56 kt wind · 2 events
- Damaging Winds in Arizona, July 19, 2007$50,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47582, 47583, 47584, 47585, 47586, 47587.